Hair Loss and Medication Explained

16/07/2015

One of the side effects of a lot of medication is unfortunately hair loss. If you want to get well or quell the onset of a medical issue, there are times when thinning hair or complete loss of hair can be a potential problem.

Needless to say, this sort of medical contributed hair loss will take an effect on your self-esteem, often at a time when you really are at a low ebb. The good news is that in some cases it’s reversible and once you stop taking the drug your hair can grow back – though for some people this isn’t always a reality.

Drugs and Hair Loss

Some medicines are the cause of hair loss and they interfere with the normal hair growth cycle, causing changes in hair. Hair growth goes between three stages and these are:

Medication causes two different sorts of hair loss

The most common and regularly found sort of hair loss is known as Telogen effluvium. This medicine induced hair loss will often appear in people after 2-4 months of taking a specific sort of medication. Telogen effluvium will result in hair follicles to start the resting phase that we mentioned above – the telogen phase and fall out. Generally speaking a person will lose 100-150 hairs a day during the Telogen phase – needless to say this can be quite intimidating.

The other sort of hair loss caused by medication is known as Anagen effluvium. This hair loss occurs during the anagen phase of the cycle. This is the phase when hair is in fact actively growing. This hair loss causes the matrix cells to stop growing and will stop the new hairs from splitting up as they normally would. This sort of hair loss is most common among people who are undergoing chemotherapy and can be very severe and often results in people losing all of their hair and also their eye brow, as well as their eye lashes and all of the hair on their body.

Different medication have different effects on hair loss and there can be a large disparity between the effects different medications have on hair loss. Other things that can impact on hair loss are the amount of medication, severity of the medication as well as the dosage.

It’s important to discuss any medicines that you take with your GP, as well as the potential side effects from the medication. In most cases there is a high chance that the hair will grow back after you stop taking it or the treatment is over.

We hope we’ve provided some clarity on how medicines cause hair loss and how the hair loss process and medication work together.hair-loss

If you are looking for help with hair loss of any sort then our micropigmentation solution at Skalp could be your answer.

Skalp® have clinics around the world. We have clinics in New York, Los Angeles, London, Manchester, Edinburgh, Dublin, Marbella, Milan and Amsterdam.

Book an appointment for a complimentary consultation today

error: Content is protected!!!